Nitrous Oxide, which is also called laughing gas, now ranks as the 7th most popular drug in the world. Nitrous oxide mainly disturbs B12 metabolism and damages nerves, followed by apparent neuropsychiatric symptoms. It’s beneficial to the prognosis of patients if we identify and treat their symptoms early. This case report describes a 19-year-old male who presented with auditory hallucination, persecutory delusions and unstable emotions after abuse of nitrous oxide over the course of half a year. Moreover, neurological signs such as weakness and hyperesthesia also appeared. After supplementation of vitamin B12, the neuropsychiatric symptoms improved, while the lower extremities achieved partial recovery. Therapeutically, we should pay attention to nerve repair, motivation enhancement and reinforce interventions that prevent relapse.
- nitrous oxide
- vitamin B12
- neurologic impairment
- mental disorders
This is an Open Access article distributed in accordance with the Creative Commons Attribution Non Commercial (CC BY-NC 4.0) license, which permits others to distribute, remix, adapt, build upon this work non-commercially, and license their derivative works on different terms, provided the original work is properly cited, appropriate credit is given, any changes made indicated, and the use is non-commercial. See: http://creativecommons.org/licenses/by-nc/4.0/
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.